Have you ever had rush to the restroom to keep from wetting your pants? We think of this as a child’s problem, but adults can also suffer from what doctors call urinary urgency.
Urgency, leaks and frequency together make up a syndrome, overactive bladder (OAB). These symptoms overlap with those signaling conditions like urinary tract infections or interstitial cystitis that call for medical attention.
Drug companies have made OAB into a household word, however. TV commercials for prescription drugs like Detrol feature people who need a pee break in the most embarrassing situations, such as directing traffic.
The FDA recently decided that symptoms of overactive bladder could be treated without a prescription. The agency approved a drug called Oxytrol. The active ingredient, oxybutynin, has been sold by prescription as Ditropan. Oxytrol will be a patch rather than a pill.
Most people like the idea of easy access to drugs that were once prescription only. The popularity of brands such as Advil, Aleve, Motrin IB, Prilosec OTC and Prevacid demonstrate the success companies can achieve by switching their off-patent prescriptions to OTC status. Add to that the embarrassment factor for OAB, and it is likely that Oxytrol will sell well.
There are problems with such switches, however. People often assume that nonprescription drugs don’t have serious side effects, but that can be a dangerous assumption.
We are surprised and dismayed that the FDA decided to approve nonprescription oxybutynin. Common side effects include dry mouth, dizziness, constipation, drowsiness, nausea, headache, blurred vision, difficult urination, upset stomach, jitteriness, dry eyes and insomnia.
Oxybutynin could also cause some really dangerous reactions, including hallucinations, psychotic reactions, seizures and heart rhythm disturbances. In addition, the drug may raise blood pressure and increase the risk of glaucoma.
The consequence that worries us the most, however, is confusion. Oxybutynin and similar medications work by blocking a nerve messenger chemical called acetylcholine. Scientists call them anticholinergic drugs. They can cause mental fogginess in susceptible people. While the elderly are especially vulnerable, you don’t have to be old to experience cognitive problems.
One reader wrote: “I am a 49-year-old female who has been on Ditropan for a few years. I had my family doctor refer me to a psychiatrist because I was having much more trouble remembering things.
“On my first visit to the specialist, I gave her a list of all the medications I was on. (I was taking six medications and had to write them down, as I could never remember them.) As soon as she saw the Ditropan, she told me that confusion is a side effect.
“I never even tied the two together. The bladder and the head are rather far apart! I immediately stopped taking the Ditropan and felt much better right away. I was attributing my depression and confusion to menopause. It worries me that there could be thousands of people suffering and not making the connection.”

We are concerned about OTC availability of oxybutynin. Memory loss and confusion are hardly a fair trade for fewer trips to the bathroom.
We provide more details on the hazards of anticholinergic drugs in chapter 10 of Top Screwups Doctors Make and How to Avoid Them, available in libraries, bookstores and online (PeoplesPharmacy.com).

Join Over 52,000 Subscribers at The People's Pharmacy

  1. n.c
    Reply

    what causes urinary tract infection and what is the best remedy for it?
    n.c

  2. Rose
    Reply

    I am an MS patient with urge incontinency. I recently took a generic oxybutynin for several days. For lack of a better way to describe it, this drug turned what is left of my brain to mush. I have cognitive problems due to MS anyway. I did a couple of really unusual things and I could not think while taking the drug. It also made me very sleepy, and, though it is unusual for me to sleep in the daytime, I slept for 4-5 hours in the daytime. Common sense told me to quit taking this med, so now I am feeling more like myself.

  3. TK
    Reply

    I took Detrol years ago and it affected my anti-depressant, I had to get off the Detrol because of the depression returning.

  4. Cindy B.
    Reply

    I would certainly rather wet my pants every single day than to have mental fuzziness and brain fog. Yeesh.

  5. DS
    Reply

    If you eat enough good salt, the kind with minerals in it, you won’t have to “go” constantly. I sleep through the night more often now that I salt to taste. My mother cut way down on salt years ago, so I never used much. My husband used a lot, in my view, with me objecting all the time. Then I stopped criticizing and started salting and we are both doing great. Salt and apple cider vinegar together make potatoes taste great.

  6. mitajoann
    Reply

    I too, took Ditropan several years ago. The mental fuzziness was awful. A friend was also taking it, but didn’t connect the symptoms with the medication — attributed them to aging, which made her feel depressed. I wish there was a good treatment for incontinence, but virtually all the applicable medications have this same side effect. I recently read about a Scandinavian experiment of using Botox on the bladder. One can only hope. More power to them!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.